Friday, October 26, 2007


Since the last three were poisons, I wanted to finish this week with a last poison case. Originally, I was going to do radiation poisoning, but the symptoms are too nonspecific. So onto this case, which is an important one to know since it's common...

A college student brings his roommate into the ER. The roommate is confused and disoriented. This is what he looks like:

The patient is sweaty and pale. The roommate says he's been vomiting and lethargic all day. You get some labs and they indicate AST 5000 IU/L and ALT 6000 IU/L. PT is elevated. The roommate says the patient was well a couple days ago.

Challenge: What is the pharmacologic treatment?

Related Questions:
1. What does the image show?
2. What's the diagnosis? What is the biochemical pathophysiology?

Image is in the public domain.


Alex said...

oh, so scleral icterus

is this aflatoxin?? liver cirrhosis causes jaundice / scleral icterus from bilirubin accumulation

Craig said...


This is acetaminophen overdose. The image shows jaundice. The antidote is N-acetylcysteine (NAC). Acetaminophen accounts for more overdose in the US than any other drug. At therapeutic levels, 90% of acetaminophen is metabolized in the liver, but a small fraction is metabolized by cytochrome P450 into a toxic highly-reactive electrophilic intermediate N-acetyl-p-benzoquinoneimine (NAPQI). If this is conjugated with glutathione, it is converted to a nontoxic compound excreted in the urine. At toxic doses, more NAPQI is made, and it cannot be conjugated. This leads to hepatotoxicity through oxidative injury with centrilobular necrosis. Acetaminophen-induced hepatitis is acute and rapidly-progressing with marked elevation of AST/ALT (>3000 IU/L) and a rising PT. N-acetylcysteine is most effective if started early, and it reacts with NAPQI by supplying glutathione sulfhydryl groups.

Source: UpToDate, Wikipedia.